Laura Scull
Research Interests



My area of study is algebraic topology. Topology is a kind of geometry that looks at how shapes can stretch and bend into one another. Algebraic topology uses algebra to describe these shapes.

My research in this field is in equivariant homotopy theory, which looks at spaces which are symmetric in some way. They might be mirror symmetric, or maybe they can rotate around and end up looking the same, like a circle. My current project is to look at orbifolds, which are a kind of space that are useful in physics, and try to understand them using equivariant homotopy.


Education and Employment:

B. Sc., 1994, Queen's University, Ontario, Canada
PhD, 1999, University of Chicago. Supervisor: Dr. Peter May
Postdoctoral Fellow, 1999-2001, University of Michigan
Faculty, 2001-2008, University of British Columbia, Vancouver, Canada
Faculty, 2009-present, Fort Lewis College



Papers and Preprints:
  • Carla Farsi, Laura Scull, Jordan Watts
    Classifying Spaces and Bredon (Co)Homology for Transitive Groupoids
    submitted to Proceedings of the AMS
    arXiv version or preprint

  • Tien Chih, Laura Scull
    Homotopy in the Category of Graphs
    submitted to Journal of Algebraic Combinatorics
    arXiv version or preprint

  • Eugenia Ellis, Constanze Roitzheim, Laura Scull, Carolyn Yarnall
    Endomorphisms of Exotic Models
    Glasgow Mathematical Journal, Volume 61, Issue 2 pp. 321-348 (2019)
    arXiv version or preprint

  • V. Coufal, D. Pronk, C. Rovi, L. Scull, C. Thatcher
    Orbispaces and their Mapping Spaces via Groupoids: A Categorical Approach,
    Contemporary Mathematics vol 641: Women in Topology: Collaborations in Homotopy Theory, editors: Maria Basterra, Kristine Bauer, Kathryn Hess, Brenda Johnson, pp 135-166 (2015)
    arXiv version or preprint

  • D. Pronk and L. Scull
    Translation Groupoids and Orbifold Bredon Cohomology
    Canadian J. Math Vol 62 (3), pp 614-645 (2010)
    Published article or preprint and a correction

  • J. MacDonald and L. Scull
    Amalgamations of categories
    Canad. Math. Bull. 52 pp 273-284 (2009)
    Published article or preprint

  • M. Bullejos and L. Scull
    A van Kampen theorem for equivariant fundamental groupoids
    JPAA Vol 212 pp 2059 - 2068 (2008)
    Published article or preprint

  • L. Scull
    A model category structure for equivariant algebraic models
    Trans AMS vol 360 pp 2505-2525 (2008)
    Published article or preprint

  • L. Scull
    On the equivariant formality of Kahler manifolds with torus group actions
    Math Z. vol 257 pp 547 - 562 (2007)
    Published Article or preprint

  • L. Scull
    Equivariant formality for actions of Torus groups
    Can. J. Math. Vol 56(06) pp 1290-1307 (2004)
    Published article or preprint

  • L. Scull
    Formality and S^1-Equivariant Algebraic Models
    Homotopy Theory: Relations with Algebraic Geometry, Group Cohomology, and Algebraic K-theory
    Contemp. Math. AMS 346 pp 463-471 (2004)
    preprint

  • M. A. Mandell and L. Scull
    Algebraic Models for Equivariant Homotopy Theory over Abelian Groups
    Math Z. vol 240 pp 261-287 (2002)
    Published article or preprint

  • L. Scull
    Rational S^1-Equivariant Homotopy Theory
    Trans. AMS, vol 354 pp 1-45 (2002)
    Published article or preprint